Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 3:57 PM CDT for Jefferson County, Van Buren County, Washington County, Iowa. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 3:57 PM CDT (20:57 UTC)
- Expired
- Jun 18, 1998, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Jefferson County, IA, Van Buren County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 125 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:10 PM CDT | Thunderstorm Wind | Countywide, IA | Thunderstorms roared through Van Buren County leaving a trail of destruction. Numerous trees were downed across the county including 20 trees, valued at $4000, at Harmony Middle School in Farmington. Also in Farmington, the roof at Harmony High School was d |
| Jun 18, 4:20 PM CDT | Thunderstorm Wind | Countywide, IA | High winds from strong thunderstorms buffeted Jefferson County, causing damage to Fairfield and surrounding areas. The wind measuring equipment at Fairfield Flying Service, and a large sign at Fesler Auto Mall were destroyed by thunderstorm winds. Northwes |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 182057 RRA SVRMLI IAC055-101-103-113-177-183-182200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEASTERN IOWA JEFFERSON COUNTY IN SOUTHEASTERN IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA LINN COUNTY IN EAST CENTRAL IOWA VAN BUREN COUNTY IN SOUTHEASTERN IOWA WASHINGTON COUNTY IN SOUTHEASTERN IOWA * UNTIL 500 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM VINTON TO WILLIAMSBERG TO SIGOURNEY TO OTTUMWA TO BLOOMFIELD... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANCHESTER AROUND 430 M CDT CEDAR RAPIDS AROUND 430 PM CDT IOWA CITY AROUND 430 PM CDT WASHINGTON AROUND 435 PM CDT FAIRFIELD AROUND 430 PM CDT KEOSAUQUA AROUND 445 JPM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUN 18 1998 IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE WEATHER. THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED AND READY FOR THIS EVENING. THE MAIN COLD FRONT IS STILL IN CENTRAL IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS. MAIN MOISTURE CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT. SPC JUST POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH THIS FRONT. JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA. THAT THREAT SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT. ALL INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE WILL BE DEALING WITH MAINLY A HIGH WIND EVENT. DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP PACKAGE AT THIS TIME. CID 65/++ DBQ 62/++ MLI 67/++ BRL 67/++ MEYER
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 50 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 61 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 61 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 63 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 65 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 65 min |
| Jun 18, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 62 min |
| Jun 18, 4:37 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Louisa | 63 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 75 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 75 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.